Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 127, NWS Birmingham, AL

April 4, 20114 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2011, 9:10 PM CDT for 4 counties in Alabama. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2011, 9:10 PM CDT (02:10 UTC)
Expired
Apr 4, 2011, 9:45 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Coosa County, AL, Randolph County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Apr 4, 9:32 PM CDTTSTM WND DMG9 Nw Wedowee, ALSEEVRAL TREES DOWN IN WESTERN RANDOLPH COUNTY. SOME BLOCKING ROADWAYS.
Apr 4, 9:52 PM CDTTSTM WND DMGWedowee, ALTREE DOWN ON MOBILE HOME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 4:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS54 KBMX 050210
SVRBMX
ALC027-037-111-123-050245-
/O.NEW.KBMX.SV.W.0127.110405T0210Z-110405T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 PM CDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHEASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 945 PM CDT

* AT 906 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM MOUNT CHEAHA TO 7 MILES SOUTHWEST OF
  VERBENA...AND MOVING EAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOODWATER...ROCKFORD...ASHLAND...LINEVILLE...KELLYTON...EQUALITY...
  ALEXANDER CITY AND WEDOWEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3311 8552 3311 8559 3303 8559 3275 8587
      3275 8627 3276 8631 3278 8632 3276 8638
      3278 8641 3330 8602 3330 8598 3335 8598
      3347 8589 3347 8580 3349 8576 3349 8530
      3335 8528
TIME...MOT...LOC 0210Z 258DEG 55KT 3352 8574 3271 8653

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:57 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 4, 6:57 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT MON APR 4 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

LINE OF STRONG TO SEVERE THUNDERSTORMS ASSOCIATED WITH A STRONG
STORM SYSTEM OVER MUCH OF THE EASTERN CONUS NOW STRETCHES FROM THE
OHIO RIVER VALLEY SOUTHWESTWARD TO THE NORTHWESTERN GULF COAST. AT
THIS TIME...THIS LINE OF STORMS HAS PUSHED INTO NORTHWEST CENTRAL
ALABAMA. AIRMASS AHEAD OF THE LINE REMAINS UNSTABLE...WITH CAPE
VALUES OVER 2000J/KG IN THE SOUTH TO 1000J/KG IN THE NORTH. LOW
LEVEL WINDS CONTINUE TO INCREASE AHEAD OF THIS SYSTEM...WITH THE
BEST DIRECTIONAL SHEAR CONFINED CLOSER TO THE LINE OF THUNDERSTORMS.
STRAIGHT LINE WINDS WILL BE THE BIGGEST THREAT ALONG THE SQUALL
LINE...BUT CANNOT RULE OUT TORNADO SPIN UPS ALONG THE LEADING EDGE
OF THE LINE. LARGE HAIL WILL ALSO BE POSSIBLE. WITH THE QUICK
MOVEMENT OF THE LINE...DO NOT EXPECT WIDESPREAD FLOODING ISSUES.

NOT MANY FORECAST CHANGES NEEDED FOR THE OVERNIGHT PERIOD. THE
SQUALL LINE SHOULD MOVE ACROSS THE AREA FAIRLY QUICKLY...EXITING THE
SOUTHEAST AFTER MIDNIGHT. IN ADDITIONAL TO POST FRONTAL GUSTY
NORTHWESTERLY WINDS...GRADIENT WINDS AHEAD OF THE LINE OF STORMS
WILL REMAIN QUITE GUSTY FROM THE SOUTH...AND WILL EXTEND THE WIND
ADVISORY UNTIL 1AM FOR ALL COUNTIES.

AFTER THIS SYSTEM EXITS THE AREA EARLY TUESDAY...QUIETER CONDITIONS
RETURN THROUGH MUCH OF THE WEEK. UPPER LEVEL RIDGING WILL BUILD
ACROSS THE SOUTHEAST...WITH HIGH PRESSURE ANCHORED TO OUR EAST
THROUGH THE WEEK. SEVERAL IMPULSES WILL BRUSH THE AREA AS THEY MOVE
TO THE NORTH AROUND THE PERIPHERY OF THE RIDGE. MODELS CONTINUE TO
HINT AT LOW POPS ASSOCIATED WITH WEAKNESSES IN THE RIDGE FOR SEVERAL
PERIODS TOWARD NEXT WEEKEND. THINK MOST OF THE AREA WILL BE
DRY...UNTIL A SYSTEM APPROACHES LATE SUNDAY INTO MONDAY...PUSHING
THE RIDGE OFF THE ATLANTIC COAST.

WITH STRONG NORTHWESTERLY FLOW BEHIND THIS STORM SYSTEM...A BRIEF
COOL DOWN TUESDAY WILL KEEP HIGHS IN THE UPPER 50S AND 60S. COULD
SEE SEVERAL LOCATIONS DROP INTO THE LOWER 30S TUESDAY NIGHT...WITH
MOST OF THE AREA IN THE MID TO UPPER 30S. A MODERATING TREND FOR THE
SECOND HALF OF THE WEEK WILL BUMP TEMPS BACK UP INTO THE 80S BY THE
WEEKEND.

14

&&

AVIATION...00Z TAF DISCUSSION.

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS
CENTRAL ALABAMA THIS EVENING. THERE IS THE POTENTIAL THAT SOME IF
NOT ALL THE TAF SITES WILL SEE SOME STRONG WINDS OUT OF THESE WITH
THE POSSIBILITY OF DAMAGING WINDS. TRIED TO TIME THE LINE WHEN IT
WILL AFFECT A SPECIFIC SITE BASED ON ITS CURRENT SPEED.
HOWEVER...WILL ADJUST AS NEEDED...ESPECIALLY FOR THOSE SOUTHEASTERN
TAFS.

ONCE THE LINE MOVES THROUGH...EXPECT WINDS TO SHIFT MORE TO THE WEST
AND CONTINUED GUSTY BUT NOT NEARLY AS STRONG. CEILINGS WILL BE IN
THE MVFR RANGE FOR A FEW HOURS...BUT WILL QUICKLY LIFT AS CLEARING
SKIES ARE NOT THAT FAR BEHIND THE FRONT.

SKIES WILL BE CLEAR TOMORROW. WINDS WILL BE MORE NORTHERLY AND WILL
REMAIN GUSTY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR ALL OF CENTRAL ALABAMA

&&
Hazardous weather outlook, Apr 4, 4:10 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON APR 4 2011

ALZ011>015-017>050-051800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
410 PM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL BRING A SIGNIFICANT SEVERE WEATHER THREAT
TO ALL OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING. ALL SEVERE
WEATHER THREATS ARE LIKELY...INCLUDING THE THREAT FOR DAMAGING
STRAIGHT LINE WINDS...LARGE HAIL...ISOLATED TORNADOES...AND BRIEF
LOCALLY HEAVY RAINFALL.

FOR THE REMAINDER OF THE AFTERNOON THROUGH AROUND MIDNIGHT...THE
CONVECTIVE SQUALL LINE IS EXPECTED TO INCREASE IN INTENSITY AS IT
PROGRESSES ACROSS THE STATE. THE GREATEST THREAT WILL TRANSITION TO
DAMAGING STRAIGHT LINE WINDS...ALTHOUGH HAIL AND A BRIEF ISOLATED
TORNADO CAN NOT BE RULED OUT ALONG THE LINE. THE LINE OF
THUNDERSTORMS IS EXPECTED TO EXIT CENTRAL ALABAMA AROUND THE
MIDNIGHT HOUR.

STRONG GRADIENT WINDS ARE POSSIBLE IN ADVANCE OF THE STORM SYSTEM
TODAY...WITH GUSTS OF UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD AIR MASS BEHIND THE FRONT WILL ALLOW TEMPERATURES TO DROP
DOWN INTO THE 30S ON WEDNESDAY MORNING. A FEW LOCATIONS COULD DROP
DOWN TO NEAR THE FREEZING MARK IN THE COLDER VALLEY LOCATIONS. A
LIGHT FROST IS POSSIBLE ACROSS MUCH OF NORTH CENTRAL ALABAMA...
WHICH COULD POSE A THREAT TO TENDER VEGETATION.

DRY CONDITIONS BEHIND THE FRONT WILL CREATE HIGH FIRE DANGER
WEDNESDAY AFTERNOON ESPECIALLY ACROSS THE SOUTHEAST PORTIONS OF
CENTRAL ALABAMA...MAINLY ALONG AND SOUTH OF THE INTERSTATE 85
CORRIDOR. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL CONTINUE
TO BE NEEDED THIS AFTERNOON THROUGH LATE THIS EVENING FOR SEVERE
WEATHER.

08/MNK

In the hours before

Local storm report, Apr 4, 8:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     SOUTHSIDE               33.92N 86.02W
04/04/2011                   ETOWAH             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN, TREES ALSO DOWN ON TWO HOMES

&&

ROCKY
Local storm report, Apr 4, 8:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             CHELSEA                 33.33N 86.64W
04/04/2011  M0.50 INCH       SHELBY             AL   AMATEUR RADIO

&&

ROCKY
Local storm report, Apr 4, 8:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
841 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             PELL CITY               33.56N 86.27W
04/04/2011  M0.25 INCH       ST. CLAIR          AL   EMERGENCY MNGR

            WIND GUST 47 MPH

&&

ROCKY
Local storm report, Apr 4, 8:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     SHELBY                  33.11N 86.58W
04/04/2011                   SHELBY             AL   EMERGENCY MNGR

            HWY 145/NINE OAKS DRIVE TREE DOWN.

&&

ROCKY
Local storm report, Apr 4, 8:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     HARPERSVILLE            33.34N 86.43W
04/04/2011                   SHELBY             AL   EMERGENCY MNGR

            POWER LINES DOWN KLIEN RD/SUN VALLEY

&&

ROCKY
Local storm report, Apr 4, 9:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     WILSONVILLE             33.24N 86.48W
04/04/2011                   SHELBY             AL   EMERGENCY MNGR

            TREE ON HOUSE BLUE SPRING RD

&&

ROCKY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:06 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter54 min
Apr 4, 7:08 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Jefferson, Shelby, Tuscaloosa67 min
Apr 4, 7:11 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby64 min
Apr 4, 7:14 PM CDTAreal Flood AdvisoryBMXBibb, Blount, Cherokee, Etowah, Fayette, Greene and 13 more3 hr
Apr 4, 7:25 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 4, 7:27 PM CDTSevere Thunderstorm WarningBMXCherokee48 min
Apr 4, 7:40 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker3 hr
Apr 4, 7:49 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega41 min
Apr 4, 7:49 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry26 min
Apr 4, 7:56 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry34 min
Apr 4, 8:07 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa, Perry, Shelby, Talladega38 min
Apr 4, 8:13 PM CDTSevere Thunderstorm WarningBMXBibb, Perry17 min
Apr 4, 8:16 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min
Apr 4, 8:25 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes, Marengo, Perry65 min
Apr 4, 8:29 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, St. Clair, Shelby, Talladega46 min
Apr 4, 8:37 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Clay, Coosa, Shelby, Talladega38 min
Apr 4, 8:42 PM CDTAreal Flood AdvisoryBMXAutauga, Calhoun, Chambers, Chilton, Clay, Cleburne and 10 more3 hr
Apr 4, 8:58 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Randolph, Talladega47 min
Apr 4, 9:14 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Lowndes, Montgomery31 min
Apr 4, 9:40 PM CDTSevere Thunderstorm WarningBMXBullock, Elmore, Lee, Lowndes, Macon, Montgomery and 1 more65 min
Apr 4, 9:42 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Cleburne, Elmore, Randolph, Tallapoosa63 min
Apr 4, 10:22 PM CDTSevere Thunderstorm WarningBMXBullock, Pike38 min
Apr 4, 10:39 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Chambers, Lee, Macon, Russell51 min
Apr 4, 10:52 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Lee, Macon, Pike, Russell113 min
Apr 4, 10:54 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike51 min
Apr 4, 11:26 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell19 min
Apr 4, 11:43 PM CDTSevere Thunderstorm WarningBMXBarbour17 min
Apr 5, 3:10 PM CDTFire Weather WatchBMXAutauga, Barbour, Bullock, Chambers, Chilton, Coosa and 8 more14 hr
Apr 5, 3:17 PM CDTFrost AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.